Ask the Flight Surgeon / By CPT Steven Brown, D.O.: Q: Doc, can I still fly if I’m on medication?
FS: Erectile dysfunction (ED) is a very common sexual issue that affects up to one-third of all adult men and is typically defined as the inability to maintain an erection sufficient for sexual activity. ED can be a symptom of a wide array of underlying physical or psychological problems including poorly functioning blood vessels or nerves, hormonal imbalances, medication side effects, depression or anxiety. Evaluation by a physician will include some intimate questions regarding the severity and timing of symptoms, psychological factors and sexual relationships. Risk factors or presence of chronic diseases, such as diabetes and cardiovascular disease, should be discussed in detail. A list of current medications, including supplements, should be reviewed to identify the possibility of ED as a side effect. A general physical exam, including the genitals, is often part of the initial evaluation. Depending on the suspected cause of ED, blood tests may be useful to evaluate liver and kidney function, testosterone, thyroid hormone and fasting glucose levels. If no diagnosis is readily apparent, a referral to a urologist or other specialist may be indicated.
Treatment of ED initially targets any underlying diseases which may be responsible or contributing to the symptoms. If an underlying hormonal deficiency is identified, hormone replacement therapy may be considered. If there is a high likelihood of a medication side effect, switching to a different medication may be sufficient. If psychological issues are potentially contributing, such as depression or high levels of stress, a referral to a behavioral health specialist may be appropriate. In many cases, no underlying disease is identified and a trial of medication may be warranted.
While not the only treatment option, phosphodiesterase-5 (PDE-5) inhibitors such as sildenafil, have been shown to be a good first-line solution. These medications are effective, relatively easy to use, and have a favorable side effect profile. Sildenafil works by ultimately increasing the blood flow to the penis, which is what initiates and maintains an erection. Sildenafil is not the only PDE-5 inhibitor on the market, but due to its lower cost, it is typically the first choice of many insurance companies including Tricare.
Sildenafil should be taken on an empty stomach about one hour before a planned sexual encounter. Common side effects include headache, indigestion, nasal congestion, and flushing (redness and hot sensation of skin, especially of the face and chest). It should not be used if certain heart conditions are present, but these should be screened for and effectively identified with a routine flight physical. Sildenafil should never be used by someone who is taking nitrates or who is experiencing chest pain. A fairly uncommon, but concerning side effect (especially among aviators) is retinal dysfunction. Symptoms may include increased light sensitivity, blurring, halos, and a bluish tint or haze to vision. Retinal dysfunction occurs in 3 percent of men taking the lowest dose of sildenafil and becomes increasingly more frequent with higher doses. Visual side effects typically last for 4 hours or less before resolving on their own. If visual disturbances occur, a referral to an eye care specialist may be indicated.
Can I still fly if I’m on medication?
Erectile dysfunction does not necessitate a medical waiver for flight; however, its underlying cause and/or treatment might. If sildenafil is prescribed for treatment of ED, a flight surgeon must report this on every annual flight physical. A grounding period is required to complete a trial of two separate doses of the medication to identify any potential side effects. If no side effects are identified, a pilot may take sildenafil on an as needed basis. Flight duties are restricted for a minimum of 12 hours after each dose.
Question for the Flight Surgeon?
CPT (Dr.) Steven Brown is a flight surgeon at the U.S. Army School of Aviation Medicine, Fort Rucker, AL.